Heavy Rain, Lane
- When
- September 13, 12:00 AM CST to 6:00 AM CST
- Where
- Lane County, Dighton
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -100.470
Rainfall of 4.35 inches was observed.
Copious amounts of tropical moisture was streaming north. Rain overnight was heavy in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Copious amounts of tropical moisture was streaming north. Rain overnight was heavy in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 12, 5:47 PM CST, 6 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 647 PM CDT Thu Sep 12 2013 ...Updated aviation discussion... .SHORT TERM...(This evening through Friday) ISSUED AT 151 PM CDT THU SEP 12 2013 A large scale upper level low pressure system over eastern Nevada will slowly track to the north during the next 36 hours. By 18z Friday, the center of the low will only be over northern Utah. The affect of this location of the this upper low to our west will be a large scale source for upper lift across western Kansas. There is a stationary front to our south across Oklahoma, with a weakly defined front west to east across Kaunas. The weaker front across Kansas will get washed out as surface high pressure pushes in from the northeast on Friday. Until late Friday afternoon, there will be a good chance to likely chances for showers, with a minute chance of a thunderstorm across our northern cwa, just north of that weaker front. Once that front dissipates, the precipitation chances will diminish Friday evening. How much rain will fall and where, is a big question. Per the Dual-Pol STA storm total product and called in reports, 2 to 4 inches of rainfall fell from northern Lane county through Trego and Ness counties, and into western Rush and Ellis counties. So, if any heavy rain would fall in our northern CWA in a short term, minor flooding is possible. Although the most rain has fallen where I have the highest Pops, the FFG is higher than the expected rain over a 6 hour period. Instead, most of this rainfall will be received as welcome and beneficial to most southwest Kansans. The southeast corner of our forecast area, including Comanche, Barber and Pratt counties, will receive much less rain. Minimum temperatures tonight should fall to near 60 degrees north of I-70, and to the mid 60s across the areas south of I-70. All models are still forecasting good precipitation chances in our western 2/3rds of our CWA, basically west of Ness City to Ashland. There may be up to another inch or two in those locations Friday morning. Precipitation chances will diminish in the afternoon Friday, to 40 percent in the far west, 20 to 30 percent in the Dighton to Meade corridor, and down to 20 percent in the Hays to Pratt to Medicine Lodge corridor. The rain could end sooner than forecast, but the models are not indicating that. Friday should be cooler than today, as the cold air sinks further south into Oklahoma. Highs will only reach around 70 degrees from Wakeeney to Garden City to Johnson City. Highs will gradually increase to near 80 degrees in Medicine Lodge. Winds will still not be too strong, from the east at 10 to 15 mph. .LONG TERM...(Friday night through Thursday) ISSUED AT 314 PM CDT THU SEP 12 2013 A relatively active pattern will be in place across the central and northern Plains regions through the extended period. Surface high pressure will slide south into the Mississippi valley Friday night and Saturday, causing a veering of surface winds to a more southerly direction with time, while an upper trough exits eastward through the Northern Plains. The main mid level moisture transport signal will also have lifted northeast of the surface cold front somewhere in Nebraska at that point as modeled. As a result, precipitation chances should be on the downtrend on Saturday, although with precipitable water values still around an inch and a half and warm sector temperatures likely easily reaching convective temperature...cu development and late afternoon showers and isolated airmass thunderstorms may still occur. The aforementioned frontal boundary will be the next challenge to forecast as it meanders south through the central Plains during the late weekend into Monday time frame before it is lifted northward by the next approaching westerly wave. The presence of the boundary may be a focus zone for additional moderate to locally heavy rainfalls again late in the weekend as the tropical airmass will still be in place. As this wave passed the area by Tuesday, temperatures should be back on the up trend for a couple of day with highs rising through the 80s (which is now above climatology for mid September). By the day 7 time frame, uncertainty exists in the timing and magnitude of the next synoptic scale cold front, which both the GFS and ECMWF forecast. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 645 PM CDT THU SEP 12 2013 Areas of light rain will continue to occur around the taf sites in central and southwest Kansas through the evening hours. Will maintain some vcsh and tempo groups to account for this. Ifr cigs could develop at Garden city and Dodge City after 06z given the very moist airmass in place across southwest Kansas. Look for cigs and vsbys to become vfr after 15z across all of the region. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 75 59 83 / 50 50 20 20 GCK 64 71 60 82 / 50 60 30 20 EHA 65 75 62 81 / 60 60 30 20 LBL 65 76 61 83 / 50 60 30 20 HYS 61 73 59 82 / 50 50 20 20 P28 65 81 61 86 / 40 40 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burke LONG TERM...Russell AVIATION...Gerard
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 219 AM CDT THU SEP 12 2013 KSZ030-031-043>046-061>066-074>081-084>090-131130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 219 AM CDT THU SEP 12 2013 /119 AM MDT THU SEP 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT BUT THESE STORMS WILL NOT BE SEVERE. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGEST STORMS, AND OF COURSE LIGHTNING ACCOMPANIES ANY THUNDERSTORM BY DEFINITION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE VARYING CHANCES FOR THUNDERSTORMS THROUGH WEDNESDAY. THUNDERSTORMS THROUGH FRIDAY ARE NOT EXPECTED TO BE SEVERE. IT IS TOO EARLY TO TELL WHETHER THUNDERSTORMS AFTER FRIDAY WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Rainfall of 4.35 inches was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478755.